Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 84, NWS Grand Forks, ND

June 19, 2008Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2008, 4:39 PM CDT for Lake of the Woods County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 4:39 PM CDT (21:39 UTC)
Expired
Jun 19, 2008, 5:30 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Lake of the Woods County, MN

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:00 PM CDTHAIL 0.8811 Nne Long Point, MNHAIL FELL OVER OPEN WATERS OF LAKE OF THE WOODS. HAIL SHAFT WAS VIEWED FRAM A DISTANCE BY SEVERAL BOATERS ON THE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 192139
SVRFGF
MNC077-192230-
/O.NEW.KFGF.SV.W.0084.080619T2139Z-080619T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL
  MINNESOTA...

* UNTIL 530 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
  SOUTH OF ANGLE INLET...OR 43 MILES NORTHEAST OF ROSEAU...MOVING TO
  THE SOUTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 450 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4918 9480 4909 9476 4895 9475 4927 9515
      4935 9503
TIME...MOT...LOC 2139Z 317DEG 28KT 4922 9500

$$

ROGERS
2 follow-up statements
000 
WWUS53 KFGF 192201
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT THU JUN 19 2008

MNC077-192230-
/O.CON.KFGF.SV.W.0084.000000T0000Z-080619T2230Z/
LAKE OF THE WOODS MN-
500 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL LAKE OF THE WOODS COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 11 MILES
NORTH OF LONG POINT...OR 45 MILES NORTHEAST OF ROSEAU...MOVING TO THE
SOUTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN LAKE OF THE WOODS COUNTY AT 510 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4930 9496 4918 9480 4909 9476 4895 9475
      4922 9508
TIME...MOT...LOC 2200Z 317DEG 28KT 4910 9483

$$

ROGERS
000 
WWUS53 KFGF 192221
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT THU JUN 19 2008

MNC077-192231-
/O.EXP.KFGF.SV.W.0084.000000T0000Z-080619T2230Z/
LAKE OF THE WOODS MN-
521 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE OF THE
WOODS COUNTY WILL EXPIRE AT 530 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM CDT. 

LAT...LON 4930 9496 4918 9480 4909 9476 4895 9475
      4922 9508
TIME...MOT...LOC 2221Z 317DEG 28KT 4898 9466

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:36 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 2:36 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 PM CDT THU JUN 19 2008

.SHORT TERM...
FCST CHALLENGE IS TSTM CHANCES. FOR THIS AFTN/EVE...WATER VAPOR
SHOWS PRIMARY 500 MB LOW IN CNTRL CANADA IN NRN MANITOBA WITH 300
MB JET AND MAIN 500 MB VORTS TRAVELLING FROM CNTRL ALBERTA INTO
SASK AND MANITOBA. SOME CONVECTION FIRING IN THIS AREA PER
CANADIAN RADARS MOSTLY WELL NORTH OF THE BORDER...WITH CLOSEST
ACTIVITY NORTH OF THE LAKE OF THE WOODS. MAIN SHORT WAVE FROM
WEDNESDAY NIGHT MOVING INTO SRN MN AND AWAY FROM THE AREA WITH
LIGHT NORTH-NORTHWEST WINDS OVER THE AREA. STILL DEW PTS A BIT
HIGHER THAN YESTERDAY AND TEMPS ABOUT THE SAME (NR 80) SO CAPES
THIS AFTN RUNNING 500 TO LOCALLY 1200 J/KG THIS AFTN/EARLY EVE.
DESPITE LACK OF ANY REAL VORTS MOVING THRU...A FEW POCKETS OF
CU/AC IS STARTING TO GENERATE ISOLD RW/-TRW IN NW ND AND ALSO JUST
NORTH OF FLAG ISLAND WITH KMVX SHOWING ONE CELL NORTH OF GRAFTON
ND. SO ENOUGH THREAT FOR LOW POPS MOSTLY RRV AND NW MN THRU 02Z TO
INCLUDE MENTION OF PCPN.

AS IN PREV NIGHTS...LIGHT WINDS OVERNIGHT AND SKIES WILL GENERALLY
CLEAR ALLOWING TEMPS TO DROP BACK INTO THE LOW TO MID 50S.

ON FRIDAY A STRONGER 500 MB VORT WILL MOVE SOUTHEAST FROM CNTRL
ALBERTA INTO NW ONTARIO AND NE MN FRIDAY NIGHT. A COOLER POCKET OF
500 MB TEMPS WILL MOVE INTO LAKE OF THE WOODS AREA BY 00Z SAT AND
WITH ENOUGH WARMING CAPE VALUES REACH 1000 J/KG RRV EASTWARD. WILL
CONTINUE LOW POP FOR AFTN/EVE TSRA THIS AREA FRIDAY.

ON SATURDAY....SAME THREAT EXISTS...BUT ATTM WILL LEAVE OUT POPS
PER COORDINATION WITH DLH/MPX AND MAINTAIN DRY FCST. GFS HAS
CONTINUED 1000 J/KG CAPES IN RRV AND NW MN IN THE AFTN/EVE SO LOW
POP MAY HAVE TO BE ADDED. HIGH PRESSURE AND WARMER AIR ALOFT WILL
MOVE OVERHEAD ON SUNDAY AS 500 MB RIDGE BUILDS. THUS CAPE PROG
VALUES FROM GFS ARE VERY LOW.

.LONG TERM MON-THU...
ALL THE MODELS ARE PRETTY CONSISTENT IN DEPICTING A 500MB RIDGE OVER
THE NATIONS MIDSECTION ON MONDAY. THEREAFTER...THE MID LEVEL FLOW
LOOKS TO TRANSITION BACK TO EITHER ZONAL OR A TAD NORTHWEST. ONE
SHORT WAVE ON MONDAY/MONDAY NIGHT SEEMS TO BE PRETTY CONSISTENT IN
THE MODELS AND HAVE INCREASED PCPN CHANCES ACCORDINGLY. MUCH MORE OF
A MUDDLED PATTERN THEREAFTER...AND BASICALLY STUCK WITH A LOW PCPN
CHANCE INTO TUE/TUE NIGHT AND DRY AFTER THAT. THE SFC REFLECTION FOR
THE PCPN CHANCES MON INTO TUE LOOKS TO BE A WEAK TROUGH PASSING THRU
THE NORTHERN PLAINS BETWEEN TWO AREAS OF LOW PRESSURE (ONE IN CANADA
AND ONE FURTHER SOUTH). AS A RESULT...TEMPS DO LOOK TO STAY FAIRLY
NORMAL FOR A CHANGE.

&&

.AVIATION...
PRETTY LIGHT WINDS WITH ONLY MID LEVEL CLOUDS ATTM. MAIN QUESTION IS
WHETHER ANY CONVECTION GETS UNDERWAY LATER THIS AFTERNOON. MOST
PARAMETERS ARE NOT TOO FAVORABLE FOR VERY MUCH PCPN COVERAGE...SO
KEPT THE TAFS PRETTY LOW KEY. FOR THE MOST PART WINDS ARE LIGHT AND
VARIABLE ALREADY AND SHOULD STAY THAT WAY UNTIL MID MORNING FRIDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, Jun 19, 5:57 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT THU JUN 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
557 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE RED RIVER
VALLEY...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL BEING THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY
AFTERNOON AND AGAIN FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IF ISOLATED SEVERE STORMS DEVELOP.

NG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.